Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
|Amjad_Ranga - Wed Jan 07, 2009 3:08 am||
One year back.. I was prescribed by my doctor to take Propranolol on PRN basis (as and when needed) to deal with anxiety and panic situtaions. I'm taking it occasionaly (twice in a month)and it works fine for me.
One of my doc friend suggested me to combine alprazolam (benzo) with Propranolol to have better result.
Should i take alprazolam with propranolol to improve the results whenever needed or taking propranolol alone is preferable?
Kindly guide me?
Thanks in Advance.
|John Kenyon, CNA - Wed Jan 07, 2009 9:34 pm||
If you're getting the desired result using propranolol (which is really only useful when the panic situation can be anticipated) then there's no good reason to add alprazolam, although it's always handy to have on hand as a "rescue" drug if there are breakthrough panic symptoms, since it works very rapidly, whereas propranolol, which operates in a completely different way, takes a little while to take effect and longer to clear the system as well.
I wouldn't take alprazolam routinely in this situation -- just my opinion -- but do think it could be handy to have in case it's needed. So far the propranolol seems to be doing the job but if it were to permit breakthrough (it's not actually an anti-anxiety drug and can be overridden) then alprazolam might be a good backup plan.
I hope this answers your question. Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.